My patient with no known liver disease appears to have bilateral asterixis. What other causes should I consider?

Although originally described in 1949 in patients with liver disease and labelled as “liver flap”, numerous other causes of asterixis exist aside from severe liver disease (1,2). As early as 1950s, asterixis was observed among some patients with heart failure and pulmonary insufficiency but without known significant liver disease (3). Azotemia has also been associated with asterixis.

 
Don’t forget about medication-associated asterixis . Commonly used drugs such as gabapentin, pregabalin, phenytoin, and metoclopramide have been associated with asterixis (1,4) . Even antibiotics such as ceftazidime and high dose trimethoprim-sulfamethoxazole may be culprits (1,5). There are many psychiatric drugs including lithium, carbamazepine, clozapine, and valproic acid that have been implicated (1,6) as well. Some reviews have also included hypomagnesemia and hypokalemia on the list of causes of asterixis (1).

 
Although asterixis is essentially a negative myoclonus with episodic loss of electrical activity of muscle and its tone, its exact pathophysiology remains unclear (7). 

 

Bonus Pearl: Did you know that the origin of the word asterixis is An (negative)-iso (equal)-sterixis (solidity) which was shortened by Foley and Adams, its original discoverers, to what we now refer to as “asterixis” (1).

 

References
1. Agarwal R, Baid R. Asterixis. J Postgrad Med 1016;62:115-7. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4944342/ 2. Pal G, Lin MM, Laureno R. Asterixis: a study of 103 patients. Metab Brain Dis; 2014:29:813-24. https://link.springer.com/article/10.1007%2Fs11011-014-9514-7
3. Conn HO. Aterixis—Its occurrence in chronic pulmonary disease, with a commentary on its general mechanism. N Engl J Med 1958;259:564-569. https://www.nejm.org/doi/full/10.1056/NEJM195809182591203
4. Kim JB, Jung JM, Park MH. Negative myoclonus induced by gabapentin and pregabalin: a case series and systemic literature review. J Neurol Sci 2017;382:36-9. https://www.sciencedirect.com/science/article/pii/S096758681830225X
5. Gray DA, Foo D. Reversible myoclonus, asterixis, and tremor associated with high dose trimethoprim-sulfamethoxazole: a case report. J Spinal Cord Med 2016; Vol. 39 (1), pp. 115-7. https://www.ncbi.nlm.nih.gov/pubmed/26111222
6. Nayak R, Pandurangi A, Bhogale G, et al. Aterixis (flapping tremors) as an outcome of complex psychotropic drug interaction. J Neuropsychiatry Clin Neurosci 2012;24: E26-7. https://neuro.psychiatryonline.org/doi/pdf/10.1176/appi.neuropsych.101102667. Ugawa Y, Shimpo T, Mannen T. Physiological analysis of asterixis: silent period locked averaging. J Neurol Neurosurg Psych 1989;52:89-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1032663/pdf/jnnpsyc00523-0104.pdf

 

If you liked this pearl, sign up under MENU and receive future pearls straight into your mailbox!

 

My patient with no known liver disease appears to have bilateral asterixis. What other causes should I consider?

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?

The primary source of ammonia in the blood is the intestine, where bacterial break down of urea leads to ammonia which is converted back to urea by the liver before it is excreted by the kidneys and colon. Besides hepatic dysfunction and inborn errors of metabolism, portosystemic shunts, urinary diversion, parenteral nutrition, multiple myeloma, distal renal tubular acidosis, drugs (e.g. sodium valproate), and convulsive seizures may also be associated with elevated serum ammonia levels (1).

In end-stage liver disease (ESLD), elevated serum ammonia level is neither very sensitive nor specific for the presence or the degree of hepatic encephalopathy (HE). In fact, over 2/3 of patients with ESLD without encephalopathy may have elevated serum ammonia levels (2).

In contrast, in patients with acute liver failure, an elevated serum ammonia level may be of prognostic value, with arterial ammonia levels >200 ug/dL associated with cerebral herniation in such patients (2).

In patients without suspected liver disease, measuring serum ammonia levels as part of a broader workup for mental status changes is reasonable, but just as in patients with ESLD, hyperammonia-related altered mental status should remain a diagnosis of exclusion.

 

References

  1. Hawkes ND, Thomas GAO, Jurewicz A, et al. Non-hepatic hyperammonaemia: an important, potentially reversible cause of encephalopathy. Postgrad Med J 2001;77:717-722. https://pmj.bmj.com/content/77/913/717.short  
  2. Elgouhari HM, O’Shea R. What is the utility of measuring the serum ammonia level in patients with altered mental status? Cleveland Clin J Med 2009;76: 252-4.https://www.ncbi.nlm.nih.gov/pubmed/19339641

If you liked this pearl, sign up under menu and received future pearls right into your mailbox!

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?